Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 33, NWS Lake Charles, LA

November 27, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 27, 2004, 1:13 AM CST for Calcasieu Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2004, 1:13 AM CST (07:13 UTC)
Expired
Nov 27, 2004, 2:00 AM CST
In force
47 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 20 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 270713
TORLCH
LAC019-270800-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
113 AM CST SAT NOV 27 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 200 AM CST

* AT 110 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF
  VINTON...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CARLYSS BY 135 AM CST
  SULPHUR BY 140 AM CST
  WESTLAKE BY 150 AM CST
  LAKE CHARLES BY 155 AM CST
  MOSS BLUFF AND 7 MILES SOUTH OF GILLIS BY 200 AM CST

A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3018 9365 3007 9367 3007 9355 3022 9302
      3032 9309 3039 9322

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 26, 7:35 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Nov 26, 7:35 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
735 PM CST FRI NOV 26 2004

.DISCUSSION...STILL ON TRACK FOR TSRA TO DEVELOP AND MOVE QUICKLY
EAST TONIGHT. THE BEST BET FOR A SQUALL LINE TO DEVELOP AND MOVE
INTO INLAND SE TX BY MIDNIGHT...AND CENTRAL LA A COUPLE OF HOURS
LATER...MAINLY AFFECTING AREAS N OF I-10. NEAR I-10 AND SOUTH INTO
THE COASTAL WATERS...THE POSSIBILITY EXISTS FOR NOT AS MUCH COVERAGE
...BUT THE TSRA THAT DO FORM COULD SHOW SUPERCELL CHARACTERISTICS.
AT ANY-RATE...THE EVENT WILL LIKELY TAKE PLACE BETWEEN MIDNIGHT
ACROSS INLAND SE TX TO 6 AM ACROSS THE LOWER ATCHAFALAYA RIVER DELTA
SE OF LFT. PREVIOUS DISCUSSION STILL APPLIES AS TO WHY THIS WILL
HAPPEN TONIGHT. UPDATED INLAND GRIDS AND TEXT TO RAISE POPS A BIT
...TREND STEADY OR RISING TEMPS OVERNIGHT...AND PLACE HIGHER WINDS
NEAR THE COAST.

FOR THE OFFSHORE WATERS...INCREASED THE SOUTHERLY WINDS TO 25 KNOTS
AND GUSTY TONIGHT WITH SEAS 7 TO 9 FEET. GRADIENT TIGHTENED A BIT
FURTHER THIS EVENING.

PUBLIC-MARINE: LANDRENEAU
AVIATION-HYDROLOGY: RINARD

&&

.PREVIOUS DISCUSSION...SOUTHERLY FLOW HAS INCREASED THIS AFTERNOON AS
SHORT WAVE OVER THE EASTERN ROCKIES IS EJECTING OFF TO THE EAST. IN
RESPONSE...MOISTURE AND INSTABILITY ARE GRADUALLY INCREASING ACROSS
THE FORECAST AREA. PWAT HAS INCREASED TO OVER 1 INCH IN THE WESTERN
ZONES WITH DEWPOINTS IN THE LOWER TO MID 60S JUST OFF THE TEXAS
COAST.

SHORT WAVE OVER THE EASTERN ROCKIES WILL MOVE QUICKLY TO THE EAST
TONIGHT AND WEDNESDAY. LOW LEVEL FLOW OUT OF THE SOUTH WILL CONTINUE
TO INCREASE WITH 85H WINDS OF 40-50 KT BY 06Z. THIS WILL HELP BRING
GULF MOISTURE AND PWAT VALUES OF OVER 1.25 INCHES TO THE AREA. AT THE
SAME TIME...LEFT FRONT EXIT REGION OF 110+ KT JET STREAK EMBEDDED IN
THE SOUTHERN BRANCH WILL MOVE ACROSS.

WITH THE INCREASING MOISTURE AND UPPER LEVEL DIVERGENCE...SHOWERS AND
THUNDERSTORMS WILL START TO FORM EARLY THIS EVENING OVER SOUTHEAST
TEXAS. A BAND OF SHOWERS AND THUNDERSTORMS WILL THEN FORM...AND
BECOME MORE NUMEROUS...AHEAD OF THE UPPER LEVEL TROUGH AND SURFACE
COLD FRONT...REACHING SOUTHEAST TEXAS AROUND MIDNIGHT AND EXITING
THE FORECAST AREA BEFORE SUNRISE.

SPC HAS THE REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS
DURING THE OVERNIGHT. QUESTION FOR HOW SIGNIFICANT SEVERE WEATHER
WILL BE...IS HOW FAR NORTH BEST INSTABILITY WILL GET. WITH REALLY
HIGH SHEAR VALUES...ANY STORMS THAT DEVELOP AHEAD OF THE MAIN
BAND OF THUNDERSTORMS AND THAT CAN TAP INTO THE BEST SURFACE BASED
INSTABILITY...WILL HAVE THE POTENTIAL TO HAVE STRONG ROTATION WITH
ISOLATED TORNADOES. RIGHT NOW IT LOOKS LIKE BEST INSTABILITY WILL
STAY RIGHT ALONG OR JUST OFFSHORE THE COAST.

MOST LIKELY WE WILL SEE ELEVATED TYPE STORMS EMBEDDED IN THE MAIN
BAND OF SHOWERS THAT DEVELOP AHEAD OF THE SHORT WAVE. WITH THE FAST
WINDS AND DEEP LAPSE RATES DEVELOPING...THESE STORMS WILL HAVE A
CHANCE TO PRODUCE DAMAGING STRAIGHT LINE WINDS AND MAYBE EVEN
ISOLATED LARGE HAIL. WILL GO AHEAD AND MENTION A CHANCE FOR SEVERE
STORMS IN THE ZONES.

AFTER COLD FRONT PUSHES THROUGH THE EASTERN ZONES BY EARLY
SATURDAY...DRIER AIR WILL AGAIN MOVE IN FOR MOST OF THE WEEKEND.

BY LATE SUNDAY...RETURN FLOW BEGINS AND CLOUDS WILL BE ON THE
INCREASE. GOOD MOISTURE VALUES AND A SERIES OF DISTURBANCES MOVING
ACROSS IN THE FAST SOUTHWEST FLOW ALOFT WILL BRING A GOOD CHANCE OF
RAIN ON SUNDAY NIGHT THROUGH TUESDAY NIGHT. AGAIN THERE WILL BE
CHANCE FOR SOME STRONG STORMS ON TUESDAY NIGHT AS A COLD FRONT MOVES
THROUGH.

&&

.MARINE...WITH LOW LEVEL JET DEVELOPING OVER THE COASTAL WATERS...
WILL HAVE A SMALL CRAFT ADVISORY IN EFFECT FOR SOUTHERLY WINDS
AROUND 20 KNOTS TONIGHT. STRONG NORTHERLY WINDS WILL THEN DEVELOP
BEHIND THE FRONT ON SATURDAY. THESE WINDS WILL SUBSIDE SOME WHAT ON
SUNDAY.

&&

.AVIATION...CLOUDS WILL BE ON THE INCREASE FOR THE REMAINDER OF THE
AFTERNOON AND EVENING AS MOISTURE CONTINUES TO INCREASE...WITH MVFR
CEILINGS POSSIBLE. THE WILL BE A CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS DURING THE OVERNIGHT HOURS BETWEEN 06Z AND 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  64  69  45  69 /  70   0   0  20
BPT  65  69  46  69 /  70   0   0  20
AEX  56  66  40  68 / 100   0   0  10
LFT  60  70  44  69 /  70  30   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SCA...ENTIRE COASTAL WATERS OUT 60NM.
TX...SCA...ENTIRE COASTAL WATERS OUT 60NM.

&&
Hazardous weather outlook, Nov 26, 5:42 AM CST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 AM CST FRI NOV 26 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
261800-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
542 AM CST FRI NOV 26 2004

.DAY ONE...TODAY AND TONIGHT...
MOISTURE WILL RETURN FROM THE GULF OF MEXICO AND WILL COMBINE WITH A
COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE TONIGHT AND EARLY
SATURDAY MORNING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING
WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...THUNDERSTORMS
WILL MOVE OUT OF THE AREA SATURDAY MORNING. DRY WEATHER IS EXPECTED
ON SUNDAY WITH SHOWERS AND THUNDERSTORMS RETURNING MONDAY AND
TUESDAY. THE MAIN THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED.

WILEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 12:42 AM CSTTornado WarningLCHCalcasieu, Cameron33 min
Nov 27, 1:36 AM CSTSpecial Marine WarningLCH54 min
Nov 27, 1:59 AM CSTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis46 min
Nov 27, 2:56 AM CSTSpecial Marine WarningLCH64 min
Nov 27, 2:56 AM CSTSpecial Marine WarningLCH64 min
Nov 27, 4:23 AM CSTSpecial Marine WarningLCH67 min
Nov 27, 4:23 AM CSTSpecial Marine WarningLCH67 min
Nov 27, 5:29 AM CSTTornado WarningLCHCameron31 min
Nov 27, 5:40 AM CSTTornado WarningLCHCameron, Vermilion35 min
Nov 27, 5:52 AM CSTSpecial Marine WarningLCH53 min
Nov 27, 6:15 AM CSTSevere Thunderstorm WarningLCHSt. Mary30 min
Nov 27, 6:44 AM CSTSpecial Marine WarningLCH31 min
Nov 27, 8:01 AM CSTSpecial Marine WarningLCH59 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.